New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

antfield
New Member


Date Joined Jul 2007
Total Posts : 8
   Posted 7/28/2007 7:13 AM (GMT -7)   
Hi - new member here.  Went to GP with some GERD-like symptoms: fullness after only eating small amounts or even after waking up in the AM not having eaten in hours, burping a lot, pressure, etc.  He put me on Prilosec and Zantac, did blood work, sent me to gastroenterologist.  He immediately said it was IBS when I said once in awhile I have diarhea.  He also put me on dicyclomine and I have an EGD in 3 weeks.  This med causes headaches and makes me sleepy but doesn't relieve any of my symptoms.  Any ideas?  Thanks!

Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 7/28/2007 9:47 AM (GMT -7)   
You might have both IBS and GERD, but your symptoms do seem pretty consistent with some sort of reflux problem.  How often do you have diarrhea?  What's your diet like (any carbonated beverages, coffee, acidic juices, tomato sauce, that sort of thing)?  Have you thought about keeping a food-and-symptom diary?  This can often be the ticket to recognizing a pattern in your symptoms.  How long did you try the proton-pump inhibitors? 
Co-moderator - IBS Forum


7Lil
Veteran Member


Date Joined Apr 2005
Total Posts : 3269
   Posted 7/28/2007 1:06 PM (GMT -7)   
Hi antifield,
Welcome to HealingWell! :-)
How long have you been on dicyclomine? Usually your system needs a little time to get used to any med. If the side effects last longer than a few days then I think you should call your doc or pharmacist. They might be able to offer an alternative (maybe even one that works!). Hope you feel better...
Co-Moderator for the IBS Forum
 
Please donate to help HealingWell continue to help us..... www.healingwell.com/donate


antfield
New Member


Date Joined Jul 2007
Total Posts : 8
   Posted 7/28/2007 1:47 PM (GMT -7)   
I've been on the Prilosec and Zantac for almost a month...the dicycolmine only a few days.  I only have the diarrhea only once or twice a week but the pressure in my chest and throat is the worst part.  It's certainly not debilitating - just scary.  One other possible connection I have run across is that I stopped taking Effexor about 3 months ago.  That's about when I started having GI problems - just not as bad as it is now. 

SnowyLynne
Veteran Member


Date Joined Apr 2004
Total Posts : 1539
   Posted 7/28/2007 3:14 PM (GMT -7)   
IBS vassilates between Diahrea & constipation.It's the nature of IBS.
SnowyLynne


antfield
New Member


Date Joined Jul 2007
Total Posts : 8
   Posted 7/29/2007 8:26 AM (GMT -7)   
Yes, that's what I understand about IBS, but I've never had any problems with constipation - I'm pretty regular except for the occasional bout with the diarrhea.  Another reason for my confusion with the diagnosis according to my symptoms.

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1431
   Posted 7/30/2007 5:37 PM (GMT -7)   

Hi antfield,

   I'm curious......what gender are you and how old are you?  Are you on any meds for any other problem?


antfield
New Member


Date Joined Jul 2007
Total Posts : 8
   Posted 7/31/2007 9:43 AM (GMT -7)   
I'm a 46 year old WF...my GI dr just changed my prescription to (some long name) bumping up from the dicycolmine to one with an anti-anxiety med in it...I actually came off of Effexor XR 75 about 3 months ago which is about when all my GI problems started interestingly.  I've only been on this for a day so not sure about it yet but it seems to be helping??

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 7/31/2007 11:03 AM (GMT -7)   
Are your stools when you have D out of the oridinary (I mean, out of the ordinary for even D stools). Are they ever yellow? Do they ever burn? Do they smell (worse than usual)?

antfield
New Member


Date Joined Jul 2007
Total Posts : 8
   Posted 7/31/2007 1:19 PM (GMT -7)   
Nothing out of the ordinary...

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 7/31/2007 1:53 PM (GMT -7)   
Hmm... Gall bladder problems can cause a feeling of being overly full and cause pains in the chest and right arm, but they typically are also accompanied by burning yellow (bile) stools. Bad bacteria can also cause a bloat which could be causing your stomach pressure, but they often cause stinky poops--or, at the very least, a very bad taste/smell in your mouth. Doesn't mean it can't be either of those, but a bit more likely it's GERD.

Make sure your GI orders an endoscopy on you to check the condition of your stomach and esophagus; if you have an acid problem, it will usually leave tell-tale marks in there. If that's clean and the acid medicine still isn't helping, then see if you can wrangle a hida scan of your GB; not everyone has all of the usual symptoms. In the meantime, if you can do dairy, try eating Activia yogurt; it has good bacteria, so it can help fight off bad bacteria (if you have any); it certainly won't hurt you any. If you can't do dairy, you can try acidophillus pills, Digestive Advantage or Culturelle (there are many more kinds of probiotics, but those are the three easiest to find--any chain drug store, Wal-Mart and probably most grocery stores will have them).

Oh, and they have checked your blood pressure, right? My husband got these odd, throbbing pains in his neck when his blood pressure got elevated.

Someone else on here had a very odd experience; something about coming off a medicine, I think it was for blood pressure, made her bowels worse. I don't think she's ever been able to find a connection between the medicine she was taking and it relieving (or causing in withdraw) the symptoms of IBS, but I wouldn't put it past a change in your medicine--even a withdrawal of one--to cause you bowel problems.

antfield
New Member


Date Joined Jul 2007
Total Posts : 8
   Posted 8/1/2007 9:22 AM (GMT -7)   
OH and I had my gall bladder removed about 3 years ago! Sometimes I have thought that I was having an attack but then that's not really possible! The Librax seems to be helping some - slowly but surely.

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 8/1/2007 10:02 AM (GMT -7)   
That explains a lot. You probably do have an acid problem then. My GI's NP said that when you remove the GB, there's no longer anything to contain the bile when you don't need it, so it just drips out. And sometimes it goes up and sometimes it does down. In my case, it goes down--I struggle with D. In my mother's case (and probably yours too) the bile goes up. Since it's not really the same thing as stomach acid--and therefore prodcution of it shouldn't be stopped by drugs that stop the creation of stomach acid--that's probably why you're having problems with regular acid medicines not working very well. Of course, it helps if you can stop adding additional stomach acids to the mix, but my mother is on PPI's and has been for years and still has heartburn some. She can't eat raw veggies--especially not cauliflower or broccoli; that leaves her belching it up for a day or more and causes heartburn.

I take Welchol for my D problem. It absorbs bile in the intestines. What I don't know and what other people probably don't know either is would it absorb bile in the stomach as well? The use of Welchol for D is off-label--it's really a cholesterol medicine; I don't know if anyone's tried using it as an acid combatant for people with bile acid problems. Probably worth trying, though. It doesn't absorb into the body, so it doesn't cause any side effects, except consipation in some people. Although, because it absorbs stuff in your digestive tract, you can't take it with medicines that have to be very precisely absorbed by the body--namely thyroid medicines, but it may also nullify diabetes medicines. In some cases the timing of taking it can be adjusted so that it doesn't interfere with other meds--except in the case of thyroid medicine. A lady on here has tried it, but has never managed to be able to take it and take her thyroid medicine too and have her thyroid medicine work at full strength. But, if you're not on any drugs like that, might as well see if your doctor will give you some to try. My GI even had samples of it in his office, so the company that makes it obviously knows now that GIs are using it to treat problems. I've heard it's not that great at reducing cholesterol--although it has its uses in cases where people can't take something that will interact with something else, say heart meds. I keep saying they should re-market it as a post-gall bladder D drug.

Oh, by the way, Questran is in the same drug family and also works the same. It, however, comes in a powder that you mix into a bit of water. People that have been on here say that it works to stop the D, but that it also seems to give them excess gas. Welchol has never given me gas, and I find that the pill is easier to take, but given that you have bile so high up in your digestive tract, the powder form might actually work better for you.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 8:12 PM (GMT -7)
There are a total of 2,733,318 posts in 301,103 threads.
View Active Threads


Who's Online
This forum has 151244 registered members. Please welcome our newest member, Wedge.
394 Guest(s), 14 Registered Member(s) are currently online.  Details
Bololidat, MDNative, TOOTY, Vwblush, Scaredy Cat, Almost a 10, Charmed3, NevadaMike, pressurehead, brucen36, LiveJoy, trumpet123, Broncofan18, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer